Truly shitty day today.
Probably a bit of GCSF overdose (you know, this is the drug to raise white blood count levels), resulting in a full body bone pain experience starting around 5am, and not really going away since (although reduced to arms and legs). I imagine going cold turkey on heroin feels something similar. This also means I can stop doing the injections, by the way.
I still managed to squeeze in a 2km walk, which makes me very proud about myself (to even shower…), and of course the walk was very good, perfect weather by the IJ. And I truly believe this helps circulate some of the excess GCSF out and reduce the symptoms.
So all in all, the “hangover week” has been squeezed into a day apparently. From tomorrow it’s “rest week”, and preparation for cycle 2!
Oh, and weight update: 78.3 kg, meaning I gained back 5 kilos since the start of the treatment – w00t!
Some more on my weight. When I started chemo, my official weight was I think 73.6 kg… around that. Now, 2 weeks in, I am at 77.8 kg.
The secret snake oil here is steroids.
As part of the treatment, I take Prednisolone, a synthetic glucocorticoid, whatever that means. Point is, it does several things:
- It suppresses my immune system (as far as I understand) — reason for not having the B symptoms any more, and the primary reason I have to take it. (It’s how chemo works… explanation maybe another day.)
- It doesn’t let me sleep; last night I had 3 hours of sleep. Before that, 5. Before that, 4. Before that, 3. Not much when you should be busy raising your WBC. Basically I wake up at around 3-3:30 like it’s 6:30, and can’t go back.
- I don’t know if it’s a side effect of the ‘roids, or the sleep deprivation, but I now have a serious shake in my hands. Using the touchpad of the notebook in the morning, not so much.
- It suppresses (as ‘roids do) inflammation. I might have something in my knee joint — I’ll know when I get down from the big P (which is next week, for a week).
- And last, but not least, it spins up my metabolism like fuck.
(And it can have some other fun side effects too: depression, suicidal thoughts, mood swings, anxiety, hallucinations, memory loss, and I forgot the rest.)
So to put this in perspective, here is a typical menu of mine nowadays:
- Starting with a tortilla (or regular) sandwich (ham, cheese, lots of mayo) immediately after waking up
- breakfast around 9-10: maybe another sandwich or 2, or some cake if there is any
- maybe another sandwich or cake before lunch around 11
- lunch 1 with Marti (younger kid) at around 12; for today’s example, pasta, lots of it
- lunch 2 around 1-2 pm
- lunch 3 around 3 pm
- some snacks (maybe cake…) around 4pm, maybe a carrot cake or apple pie combined with the beginning of my walk
- some more snacks on the way back from my walk — on Wednesday for instance, this meant a half family portion of french fries with mayo; yesterday and today: a Nutridrink (300 kcal nutritional drink)
- dinner at 6-7pm
- dinner 2 at around 8-9
- maybe some night snack (any cake left?), or another sandwich.
So, I don’t do much besides eating, and yes, I digest the whole thing. (No photo.) This results in getting 1-1.2 kilos up within a day easily. Not all days, as you can calculate, but still, nice figures.
My normal weight before falling ill was around 82-85 kilos. Reachable?
Yesterday I received my Day 8 IV coctail (Vincristine and Bleomycine), next up is 2 weeks without IV, I only have to take my (industrial amount of) meds. Let’s see the immediate aftermath:
- Due to the (I think) Bleomycine I spent 2 hours in the night coughing-and-not-sleeping. This impacted my day somewhat, in that I am now missing that 2 hours of sleep, and want to fall asleep instead of eating my dinner.
- I also had to start to administer subcutaneous G-CSF yesterday, which in normal speech means I inject myself (ugh) with the equivalent of that extra size red healing potion in Diablo that you can only buy, not find in the dungeon, cos’ it’s so big. What it does is it tells your bones to start generating white blood cells (WBC, for an added TLA), at once. Result: yesterday I had no white blood cells (normal for this kind of treatment), today I probably have them swarming (no sign of it on Foursquare yet), and this will continue until Wednesday next week, probably resulting in WBC figures 5 times the normal — but that’s a good thing.
- Added WBC side effect: I spent 2 hours laying in bed in pain this morning. Generating large amounts of white blood cells in a short time means your bones (mostly: ribs, scapula, and shoulders) hurt. A lot, apparently. Hard to explain the sensation, I guess it’s somewhere between your spine wanting to leave your body and start a new life in Florida (in FLORIDA!), and receiving a waterboarding lesson (maybe also in Florida). Reportedly Paracetamol helps, haven’t tried it yet, we’ll see.
- I’ve also had some mouth problems (scarring because of some fungus, sorry for the naturalistic details) since around Saturday — again, part of the game, they give you (yet another) medication for it. I’m not too bothered by it yet (doesn’t hurt), but wouldn’t be good to have my otherwise awesome appetite impacted by something like this.
On the positive front:
- I have no nausea at all, I can eat well, etc., meaning I have high hopes for the coming 2 weeks to walk, maybe start running, recover, draw, meditate, write.
- My back pain was mostly gone by noon and I could do a 2.5 km power walk in the afternoon. Added benefit: got myself a good apple pie from Vinny’s for the walk. Added benefit of this: I avoided the rain that poured for like 5 minutes while I ate the pie.
- I am currently weighing in around 77 kg, which is mostly due to last week’s binge eating, and then losing some yesterday (I guess; I always lose weight on hospital days, stress and whatnot). Target could be to hit 80 kg by the official end of this chemo cycle (May 31st). Seems absolutely doable!
After the first 3 days, there are 4 days of rest before the next IV next Monday. Rest means you don’t get IV but still have to take meds at home: one type of chemo med, antibiotics, a med to reduce the negative effects of antibiotics, antivirals, and Prednisolon, the IDDQD med you know.
For me this means starting to move again: I walked. I am doing 3 km now (more precisely: I did 2.97 km yesterday), and it feels very good, despite the slight ache I have in my throat. (Maybe the wind.) But walking in the sunshine, looking at the IJ, the ships and stuff… I always loved this.
On another note, today is the first morning without any B symptopms: sweats are gone now too (they haven’t been strong for the last couple of days, but they were still here), so I am at the 4th day without fever, and 1st day without sweats. Happy face!
Also, apparently the appetite is back. After Mon-Tue-Wed I was down to around 73.7 kg, now I’m back to over 75. Yesterday I was eating like there is no tomorrow, pretty much continuously. Sammo for brekkie, then some cookies, then another sammo, then a huge piece of salmon for lunch, some lemon cake for after lunch, another sammo with sweet chili sauce and goat cheese, some more cakes, some more sammo… all the way till around midnight. Watching around 3 episodes of The Sopranos helps of you need to eat!
And now, for some Djoghurt.